Alert archive / Ohio / Flash Flood Warnings in 2002

Flash Flood Warning 85, NWS Pittsburgh, PA

May 30, 2002Coshocton County, Ohio

NWS Pittsburgh, PA issued this flash flood warning at May 30, 2002, 4:44 PM EDT for Coshocton County, Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 30, 2002, 4:44 PM EDT (20:44 UTC)
Expired
May 30, 2002, 7:45 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Coshocton County, OH

The radar

The Cleveland radar (KCLE), 124 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 169 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
169 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1160 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 302046
FFWPBZ
OHC031-302345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
444 PM EDT THU MAY 30 2002

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  COSHOCTON COUNTY IN OHIO

* UNTIL 745 PM EDT

* AT 444 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED 
THUNDERSTORMS WITH TORRENTIAL RAIN OVER THE NORTHERN PART OF THE 
COUNTY. THE HEAVIEST RAIN HAS FALLEN ABOUT 3 MILES SOUTHWEST OF NEW 
BEDFORD. THIS AREA IS BETWEEN BLISSFIELD AND NEW BEDFORD.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at May 30, 2:07 PM EDT, 2 hours 37 minutes earlier.

Area forecast discussion, May 30, 2:07 PM EDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
207 PM EDT THU MAY 30 2002

NEED FLOOD WATCH NRN TIER, WHERE SLOW MOVG TSTMS KEEP TRANSITING.
ECHOES BARELY MOVG AT 15 KT. ILN RADAR SHOWS POPCORN TSTMS, ALSO MOVG
SLOWLY, BUT I DONT KNOW WHICH COUNTIES WL NEED A WATCH, SO WL NOT ISSUE
A FLOOD WATCH THERE. NEXT SHIFT MUST CONSIDER.

PIT IS IN MOIST AND UNSTABLE AIR MASS TIL FROPA FRI NIGHT. BOTH AVN AND
ETA H5 FLOWS GO NW FRI AFTN. LI AND CAPE A LTL HIER TOMORROW, BUT MID
AND UPPER WINDS STRONGER, SO SVR WX MORE LIKELY.

ONE FRONT PASSES S OF PIT FRI NIGHT, BUT A SECOND WEAKER FRONT COMES IN
FROM THE N LATE SAT. SO ADDED PCPN FOR SAT NIGHT.

.PBZ...
MD...NONE.
OH...NONE.
PA...FLOOD WATCH TIL 5 PM PAZ008-009-014-015.
WV...NONE.

In the hours before

Special weather statement, May 30, 12:23 PM EDT, 4 hours 21 minutes before
PAZ007-013-301715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1223 PM EDT THU MAY 30 2002

...SMALL HAIL EXPECTED...

A CLUSTER OF THUNDERSTORMS WILL MOVE BETWEEN MERCER AND NORTH OF NEW
CASTLE BY 1240 PM. THE THUNDERSTORMS WILL BE NEAR GROVE CITY BY 155
PM.

THESE THUNDERSTORMS ARE EXPECTED TO PRODUCE INTENSE
RAINFALL...FREQUENT CLOUD TO GROUND LIGHTNING...AND HAIL UP TO ONE
HALF INCH. A BRIEF WIND GUST MAY EXCEED 30 MPH WITH THESE STORMS.

RESIDENTS SHOULD REMAIN ALERT FOR POSSIBLE WARNINGS.
Special weather statement, May 30, 1:10 PM EDT, 3 hours 34 minutes before
PAZ014-020-301815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
110 PM EDT THU MAY 30 2002

...THUNDERSTORMS BUILDING TO THE WEST...

A BUILDING LINE OF THUNDERSTORMS WILL MOVE EASTWARD TO A POSITION
FROM NORTH OF BEAVER FALLS...TO ELLWOOD CITY...TO PORTERSVILLE...TO
WEST LIBERTY...TO SLIPPERY ROCK...TO CLINTONVILLE...TO KENDERDELL BY
130 PM. THE LINE WILL MOVE PAST WEST
SUNDBURY...BUTLER...ZELIENOPLE...AND CALLERY BETWEEN 130 AND 2 PM.

THESE STORMS WILL PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING...SMALL
HAIL...AND A BRIEF PERIOD OF INTENSE RAINFALL. RAINFALL AMOUNTS MAY
TOTAL MORE THAN ONE HALF INCH IN A SHORT PERIOD...LEADING TO PONDING
IN URBAN AREAS.

RESIDENTS SHOULD REMAIN ALERT FOR POSSIBLE WARNINGS.
Special weather statement, May 30, 2:26 PM EDT, 2 hours 18 minutes before
PAZ009-014>016-022-302000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
226 PM EDT THU MAY 30 2002

...SLOW MOVING THUNDERSTORMS MOVING THROUGH OUR AREA...

THUNDERSTORMS WITH HEAVY DOWNPOURS AND FREQUENT LIGHTNING ARE SLOWLY
MOVING EAST THROUGH OUR AREA. STORMS WILL MOVE EAST OF US BY 4 PM.
AN INCH OF RAIN IN LESS THAN AN HOUR CAN OCCUR WITH THESE STORMS.
GUSTY WINDS TO 40 MPH AND HAIL IS ALSO POSSIBLE.

MOTORISTS SHOULD EXERCISE CAUTION DUE TO REDUCED VISIBILITIES AND
PONDING OF WATER.
Special weather statement, May 30, 2:48 PM EDT, 1 hour 56 minutes before
OHZ057-302000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
248 PM EDT THU MAY 30 2002

SLOW MOVING THUNDERSTORM OVER SOUTHWEST MUSKINGUM COUNTY...

A SLOW MOVING THUNDERSTORM WITH HEAVY DOWNPOURS AND FREQUENT
LIGHTNING HAS MOVED INTO THE SOUTHWEST PART OF MUSKINGUM COUNTY.
THE STORM IS MOVING NORTHEAST AT ONLY 10 MPH. AN INCH OF RAIN IN
LESS THAN AN HOUR CAN OCCUR ALONG WITH GUSTY WINDS TO 40 MPH AND
HAIL.

CITIES IN THE PATH OF THIS STORM ARE ZANESVILLE, DARLINGTON, SONORA
AND NORWICH.

MOTORISTS SHOULD EXERCISE CAUTION DUE TO REDUCED VISIBILITIES AND
PONDING OF WATER.
Special weather statement, May 30, 3:56 PM EDT, 48 minutes before
OHZ048-302100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
356 PM EDT THU MAY 30 2002

SLOW MOVING THUNDERSTORMS MOVING INTO SOUTHWEST COSHOCTON COUNTY...

THUNDERSTORMS WITH HEAVY DOWNPOURS AND FREQUENT LIGHTNING ARE SLOWLY
MOVING NORTHEAST INTO THE SOUTHWEST CORNER OF COSHOCTON COUNTY.  AN
INCH OF RAIN IN LESS THAN AN HOUR CAN OCCUR WITH THESE STORMS. GUSTY
WINDS TO 40 MPH AND HAIL IS ALSO POSSIBLE.

CITIES IN THE PATH OF THE STORMS ARE WAKATOMIKA, WEST CARLISLE,
COOPERDALE, AND NEW GUILFORD.

MOTORISTS SHOULD EXERCISE CAUTION DUE TO REDUCED VISIBILITIES AND
PONDING OF WATER.

Nearby

Flash Flood Warnings in Ohio, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.